Alert archive / West Virginia / Tornado Warnings in 2014
Tornado Warning 5, NWS Charleston, WV
NWS Charleston, WV issued this tornado warning at Aug 31, 2014, 5:05 PM EDT for Mingo County, West Virginia. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2014, 5:05 PM EDT (21:05 UTC)
- Expired
- Aug 31, 2014, 5:30 PM EDT
- In force
- 25 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
County Mingo County, WV
The radar
The Charleston,WV radar (KRLX), 75 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 5:26 PM EDT | FUNNEL CLOUD | 3 Nw Myrtle, WV | EMERGENCY MANAGER REPORTED A FUNNEL CLOUD NEAR THE INTERSECTION OF RTE 119 AND RTE 65 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
690
WFUS51 KRLX 312105
TORRLX
WVC059-312130-
/O.NEW.KRLX.TO.W.0005.140831T2105Z-140831T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
505 PM EDT SUN AUG 31 2014
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* TORNADO WARNING FOR...
WEST CENTRAL MINGO COUNTY IN WEST VIRGINIA...
* UNTIL 530 PM EDT
* AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
NAUGATUCK...OR 8 MILES SOUTHEAST OF INEZ...MOVING EAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LENORE.
.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
PLEASE REPORT TORNADOES TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3786 8223 3779 8221 3777 8234 3780 8238
3781 8238
TIME...MOT...LOC 2104Z 259DEG 18KT 3780 8240
$$
302 follow-up statements
209 WWUS51 KRLX 312115 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 515 PM EDT SUN AUG 31 2014 WVC059-312130- /O.CON.KRLX.TO.W.0005.000000T0000Z-140831T2130Z/ MINGO WV- 515 PM EDT SUN AUG 31 2014 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR WEST CENTRAL MINGO COUNTY... AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR LENORE...OR 8 MILES NORTH OF WILLIAMSON...MOVING EAST AT 25 MPH. THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY. YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSRLX. LAT...LON 3784 8222 3779 8221 3777 8234 3780 8235 TIME...MOT...LOC 2115Z 268DEG 22KT 3779 8229 $$ 30
212 WWUS51 KRLX 312126 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 526 PM EDT SUN AUG 31 2014 WVC059-312137- /O.EXP.KRLX.TO.W.0005.000000T0000Z-140831T2130Z/ MINGO WV- 526 PM EDT SUN AUG 31 2014 ...THE TORNADO WARNING FOR WEST CENTRAL MINGO COUNTY WILL EXPIRE AT 530 PM EDT... THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING WILL BE ALLOWED TO EXPIRE. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY. YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSRLX. LAT...LON 3784 8222 3779 8221 3777 8234 3780 8235 TIME...MOT...LOC 2127Z 268DEG 22KT 3779 8220 $$ 30
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this tornado warning went out at Aug 31, 2:26 PM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 31, 2:26 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 226 PM EDT SUN AUG 31 2014 .SYNOPSIS... DEEP MOISTURE AND UPPER LEVEL DISTURBANCES PROVIDE ROUNDS OF SHOWERS AND STORMS THROUGH EARLY MONDAY. WEAK FRONT CROSSES TUESDAY WITH SHOWERS AND STORMS. && .NEAR TERM /THROUGH MONDAY/... AMPLE MOISTURE EVIDENT IN SATURATED BUFKIT SOUNDINGS...IN COMBINATION WITH A MID LEVEL DISTURBANCE DEPICTED BY MODELS AS A SERIES OF VORTICITY MAXIMAS AT H5...WILL CONTINUE TO PROVIDE AREAS OF STRATIFORM RAIN ACROSS THE AREA THROUGH EARLY MONDAY MORNING. WITH NO FRONTAL PASSAGE...THE ATMOSPHERE WILL REMAIN JUICY...ALLOWING FOR LOW LEVEL STRATUS TO FORM AND PERHAPS LOWER TO THE SFC AT SOME PLACES DUE TO SUBSIDENCE. AREAS OF RAIN MAY CONTAIN ISOLATED MODERATE SHOWER MAINLY ACROSS CENTRAL WV THIS EVENING. RAIN MAY CONTINUE THROUGH MONDAY MORNING ENHANCED BY UPPER LEVEL FORCING. HAVE NO THUNDER IN THE FORECAST EXCEPT OVER SOUTHEAST OH OVERNIGHT...ALTHOUGH CHANCES ARE LOW. SOME CLEARING WILL BE POSSIBLE BY MID MORNING MONDAY INTO EARLY AFTERNOON...BEFORE DIURNAL CU DECK FORMS ACROSS THE AREA FOR PARTLY CLOUDY SKIES. WITH THE AMOUNT OF MOISTURE AT THE SFC...DUE TO RECENT RAINFALL...EXPECT LOWS TONIGHT TO BE IN THE LOW TO MID 70S. PERIODS OF SUNSHINE MONDAY THROUGH MID AFTERNOON COULD BRING HIGHS INTO THE MID TO UPPER 80S. ADJUSTED PREVIOUS TEMPERATURES ACCORDINGLY. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... FORECAST AREA SHOULD BE MOSTLY DRY BY THE OUTSET OF THE PERIOD 00Z TUE...HOWEVER WILL LINGER SLIGHT CHANCE POPS JUST A BIT LONGER ACROSS THE NORTHERN QUARTER OR SO OF THE CWA WHERE JUST A BIT BETTER LLVL MOISTURE IS PROGGED TO RESIDE ALONG WITH A HINT OF SFC CONVERGENCE PER LATEST NAM12 RUN. WEAKLY AMPLIFIED SW FLOW WILL CONTINUE OVERHEAD MONDAY NIGHT AND TUESDAY...BUT WILL BACK JUST A BIT DURING THE DAY TUE WITH THE APPROACH OF A S/W TROUGH WHICH WILL BE APPROACHING FROM THE WEST AROUND 18Z TUE AND ESSENTIALLY OVERHEAD BY 00Z WED. A COLD FRONT WILL ALSO BE MOVING TOWARDS THE AREA OUT OF THE WEST AND BE LOCATED OVER CENTRAL IN BY 18Z TUE AND ACROSS NW OHIO BY 00Z WED. STILL APPEARS THAT A PRE-FRONTAL TYPE BAND OF SHOWERS AND THUNDERSTORMS WILL RACE OUT AHEAD OF THE FRONT...ENTERING INTO THE NW ZONES AROUND 15Z-18Z...NEAR AND/OR CROSSING THE OHIO RIVER AROUND 19Z-21Z...AND ALONG/EAST OF A CKB-CRW LINE BY 00Z WED. STRONGER STORMS AND HIGHER PRECIP AMOUNTS SHOULD COME ACROSS THE NW ZONES WHERE MORE POTENTIAL FOR TRAINING ECHOES EXISTS PRIOR TO THE 700MB TROUGH AXIS PASSING...AFTER WHICH STORM MOTION WILL VEER MORE STRAIGHT EASTERLY WITH THE LINE SPEEDING UP IN ITS FORWARD PROGRESSION SOME. AN OUTSIDE POTENTIAL FOR SEVERE STORMS EXISTS WITH GOOD SHEAR IN PLACE AND HIGHER INSTABILITY...AGAIN MAINLY OVER THE SE OHIO ZONES...NOT EXPECTING ANYTHING WIDESPREAD HOWEVER. THE BETTER ENVIRONMENT FOR SVR STORMS WILL REMAIN WEST AND NORTH OF THE AREA. TUE NIGHT AND WED...UPPER TROUGH S/W AXIS CONTINUES EAST OF THE AREA AFTER 00Z WED WITH UPPER FLOW BECOMING MORE ZONAL. MAIN BATCH OF SHOWERS AND STORMS WILL ALSO CONTINUE EASTWARD WITH HIGH CHANCE TO LIKELY POPS ENDING AROUND THE 03Z TIME FRAME...AND THEN HAVE ONLY SLIGHT CHANCE POPS ACROSS THE EASTERN MTS BY ABOUT 06Z WED. ALSO TRAILED A SECONDARY AREA OF SLIGHT CHANCE/LOW CHANCE POPS ACROSS THE NORTHWEST ZONES WITH THE FRONT ITSELF AS IT ENTERS INTO THAT PART OF THE FORECAST AREA AND WASHES OUT. WEAK UPPER RIDGING BUILDS OVERHEAD ON WED WITH SFC HIGH PRESSURE ALSO IN PLACE...CENTERED JUST TO OUR NORTH BY 00Z THU. AS A RESULT...ONCE EARLY MORNING LOW STRATUS BURNS OFF MOST AREAS SHOULD SEE MOSTLY SUNNY TO PERHAPS SOME PARTLY CLOUDY SKIES BY THE EARLY/MID AFTERNOON HOURS. KEPT A SLIGHT CHANCE OF A POP-UP SHOWER/STORM ACROSS THE FAR SOUTHERN ZONES WHERE SLIGHTLY BETTER LLVL MOISTURE WILL CONTINUE. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... A GENERAL ZONAL FLOW ALOFT WITH MOSTLY WARM AND MUGGY CONDITIONS THROUGHOUT MUCH OF THE PERIOD. LEANED WPC FOR THE MOST PART WITH THE USUAL TWEAKS HERE AND THERE. THURSDAY AND FRIDAY LOOK MOSTLY SUNNY TO PARTLY CLOUDY WITH ONLY MINIMAL CHANCES FOR PRECIP EACH DAY...PERHAPS A SLIGHTLY BETTER CHANCE OF PRECIP FRIDAY VERSUS THURSDAY WITH A MODEST INCREASE IN LLVL MOISTURE. BY SATURDAY AND SATURDAY NIGHT...LONG TERM OP MODELS ARE IN FAIRLY GOOD AGREEMENT REGARDING A COLD FRONT APPROACHING AND PUSHING THROUGH THE AREA...WITH ONLY A DIFFERENCE IN TIMING OF ROUGHLY SIX OR SO HOURS. INCREASED POPS TO MID/HIGH CHANCE DURING THIS TIME FRAME AS SUCH. BEYOND THAT ON SUNDAY AND MONDAY...THE EC AND OP GFS THEN DIVERGE ON THE HANDLING OF THE FRONT...WITH THE GFS DEPICTING A CLEAN SWEEP BEHIND THE FRONT AND THE EURO HANGING THE FRONT UP NEAR OUR SOUTHERN ZONES UNDER W/SW FLOW ALOFT. DID ALLOW FOR THE COOLER AIRMASS TO MAKE IT INTO OUR AREA SUNDAY NIGHT WITH MINS DOWN INTO THE 50S FOR THE LOWLANDS BUT ALSO CONTINUED SLIGHT/LOW CHANCE POPS PER LATEST EC SOLUTION. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... VFR CONDITIONS WILL PREVAIL ACROSS MOST SITES THROUGH 22Z. THE EXCEPTION WILL BE MVFR UNDER LIGHT RAIN POSSIBLE AT HTS...TO MOVE OVER CRW BY 18-20Z. CONVECTION WILL INCREASE IN INTENSITY ACROSS CENTRAL WV THIS AFTERNOON. REMOVED TSRA AND VCTS FROM TAFS AS RADAR SHOWS AREA OF PCPN TO BE MORE STRATIFORM THAN CONVECTIVE. CONTINUE TO EXPECT EXTENSIVE LOW STRATUS DECK TO FORM THIS EVENING AS THE DEEPER MOISTURE PUSHES NORTHEASTWARD. LOW STRATUS SUBSIDENCE WILL LIKELY MAKE VISIBILITIES TO COME DOWN AS WELL WITH THE RECENT RAIN. BRIEF IFR CONDITIONS POSSIBLE OVER AREAS THAT RECEIVED RAIN. A COLD FRONT MOVES ACROSS TUESDAY WITH ADDITIONAL SHOWERS OR STORMS EXPECTED. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: EXTEND OF POST RAIN AND SUBSIDENCE OF LOW STRATUS COULD VARY FROM SITE TO SITE. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H M M M M M M M M M M BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H M M M M H M PKB CONSISTENCY H H H M M M M M M M H H CKB CONSISTENCY H H H H M M M M M M M M AFTER 18Z MONDAY... IFR IN DENSE EARLY MORNING VALLEY FOG EARLY NEXT WEEK. IFR IN SHOWERS AND STORMS POSSIBLE WITH THE COLD FRONT TUESDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...ARJ/50 NEAR TERM...ARJ SHORT TERM...50 LONG TERM...50 AVIATION...ARJ
Hazardous weather outlook, Aug 31, 3:34 AM EDT, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 334 AM EDT SUN AUG 31 2014 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-010745- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 334 AM EDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SHOWERS AND THUNDERSTORMS TUESDAY MAY GIVE CONCERNS FOR FLASH FLOODING. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Tornado Warnings in West Virginia, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.